Wyoming, 2002

Hail in Wyoming, June 2, 2002

June 2, 2002 · NWS RIW · 1 event in 1 county or zone

Hail reported in Winchester.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Hail reported in Winchester.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 2, 2:23 AM MST, 9 hours 17 minutes earlier.

Area forecast discussion, Jun 2, 2:23 AM MST, 9 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
323 AM MDT SUN JUN 2 2002

A DECENT AMOUNT OF LOW TO MID CLOUDS IN THE FAR WEST...WITH A
SMATTERING OF MAINLY MID AND HIGH ELSEWHERE.  UPPER TROF NOW IN THE
INTERMOUNTAIN REGION WITH NICE SHORTWAVE AT THE BASE MOVING INTO
SOUTHERN NEVADA.  THIS APPEARS TO HEADED FOR WESTERN WYOMING FOR
THIS AFTERNOON...WITH PRIMARILY NVA FARTHER EAST.  BUT MOST OF THE
AREA WILL BE RATHER UNSTABLE ONCE AGAIN WITH BEST CHANCE FOR STRONG
TO SEVERE STORMS APPARENTLY FROM THE BIG HORNS INTO EAST JOHNSON
COUNTY AND SOUTH THROUGH CASPER.  THIS IS AREA PROGGED TO BE THE
MOST UNSTABLE...WITH NICE LOW LEVEL CONVERGENCE/UPPER LEVEL
DIVERGENCE PAIRING...AND THETA-E RIDGING.  700MB TROF ALSO OVER THE
AREA TODAY TO ADD TO THE MIX.  SPC DOES HAVE SLIGHT RISK AREA JUST
POKING INTO EAST JOHNSON COUNTY FOR TODAY.  THUS LOOKS LIKE ANOTHER
ROUND FAIRLY SIMILAR TO YESTERDAY.  SURFACE COLD FRONT STILL
EXPECTED TO MOVE THROUGH THE AREA THIS EVENING IN THE NORTH AND
TONIGHT FARTHER SOUTH.  BEHIND THE FRONT WIND VEERS TO NORTHEAST AND
REMAINS SO MONDAY FROM BUFFALO AND CASPER OVER THROUGH RIVERTON AND
LANDER.  SO EXPECTING CONVECTION TONIGHT TO GIVE WAY TO STRATIFORM
RAIN IN THOSE SPOTS MONDAY.  MONDAY NIGHT SURFACE HIGH PRESSURE
BECOMES FIRMLY ESTABLISHED WHILST THE UPPER TROF AXIS MOVES EAST OF
THE AREA BY TUESDAY MORNING.  SO WILL GO WITH DECREASING CLOUDS MOST
AREAS MONDAY NIGHT...AND PARTLY TO MOSTLY SUNNY TUESDAY WITH SOME
INSTABILITY SHOWERS OVER THE MOUNTAINS A POSSIBILITY.
BACK TO THE SHORTER TERM - HIGHER ELEVATIONS IN THE NORTHWEST
MOUNTAINS LIKELY TO SEE SOME LIGHT SNOW ACCUMULATION TONIGHT AND
MONDAY AS TEMPERATURES DROP.  700MB TEMEPRATURES DIP TO -1 TO -3
TONIGHT AND MONDAY THERE.  MUCH COOLER ALL AROUND MONDAY...
ESPECIALLY UPSLOPE AREAS WHERE LITTLE OR NO SUN IS EXPECTED AND
LIGHT RAIN MAY OCCUR.  RIDGING IS EXPECTED BEGINNING TUESDAY AND
LASTING THROUGH EARLY FRIDAY...WHEN NEXT TROF/FRONT APPROACHES.  SO
A MAINLY DRY PERIOD EXPECTED TUESDAY THROUGH EARLY FRIDAY.

WILL FOREGO ANY FIRE WEATHER HIGHLIGHTS AS COOLER AND MORE MOIST
AIRMASS EXPECTED...ALONG WITH LESSER PREVAILING WIND SPEEDS.

.RIW...NONE.

In the hours before

Special weather statement, Jun 2, 9:46 AM MST, 1 hour 54 minutes before
WYZ004-005-008-009-015-026>028-022100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1046 AM MDT SUN JUN 2 2002

THE SEVERE WEATHER POTENTIAL ACROSS NORTH CENTRAL AND EAST CENTRAL
WYOMING THROUGH THIS EVENING.

SPOTTER ACTIVATION MAY BE NECESSARY.

DISCUSSION...THE ATMOSPHERE WILL BECOME UNSTABLE THIS AFTERNOON IN
EAST CENTRAL AND NORTH CENTRAL WYOMING.  THE AIRMASS WILL BE MOIST
AND WITH AFTERNOON HEATING SCATTERED THUNDERSTORMS WILL FORM. ALSO A
WEATHER SYSTEM WILL MOVE ACROSS THE REGION AND THIS MAY AID IN
THUNDERSTORM DEVELOPMENT.  A FEW OF THESE STORMS MAY BECOME STRONG
TO SEVERE...WITH LARGE HAIL AND DAMAGING WIND THE MAIN THREATS.

THIS OUTLOOK IS FOR THE FOLLOWING COUNTIES IN CENTRAL WYOMING.

JOHNSON...NATRONA...BIG HORN...HOT SPRINGS...WASHAKIE

WCJIN-WYNW-WYNE

AR

The radar

The Riverton/Lander radar (KRIW), 95 km away, was scanning. The volume nearest the first event began at 18:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Washakie

When
June 2, 11:40 AM MST
Where
Washakie County, 13 mi SW of Worland
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.883, -108.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2002Every state in 2002This day in weather historyWarnings in Wyoming, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5301654.